Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 166, NWS Columbia, SC

July 5, 20124 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2012, 9:06 PM EDT for 4 counties in South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 9:06 PM EDT (01:06 UTC)
Expired
Jul 5, 2012, 10:00 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Edgefield County, SC, Lexington County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3378 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS52 KCAE 060106
SVRCAE
SCC003-037-063-081-060200-
/O.NEW.KCAE.SV.W.0166.120706T0106Z-120706T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
906 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1000 PM EDT

* AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF BATESBURG...AND MOVING SOUTH AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SALUDA...RIDGE
  SPRING...LEESVILLE...JOHNSTON AND BATESBURG.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3377 8146 3374 8189 3403 8184 3403 8151
TIME...MOT...LOC 0105Z 352DEG 14KT 3396 8161

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:38 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 5, 7:38 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT THU JUL  5 2012

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL REMAIN OVER THE SOUTHEASTERN
STATES THROUGH THE WEEKEND AS A STRONG UPPER LEVEL RIDGE OVER THE
CENTRAL PART OF THE NATION BUILDS EAST INTO THE AREA.
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH A CHANCE OF DIURNAL
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

MID LEVEL SHORT WAVE ALONG THE SC/NC BORDER MOVING SOUTHWARD
ACROSS THE AREA THIS EVENING. ASSOCIATED CONVECTION SPREADING
ACROSS THE MIDLANDS AND CSRA.  HAVE INCREASED POPS FOR THE EVENING.
SEVERE WEATHER POSSIBLE WITH WINDS DAMAGE AND LARGE HAIL.

ACTIVITY SHOULD DIMINISH BY MIDNIGHT WITH LOSS OF HEATING.
SOME MID LEVEL DEBRIS CLOUDINESS WILL PERSIST OVERNIGHT WITH
LOW TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...

NOT MUCH CHANGE AS MODELS CONTINUE BUILDING THE RIDGE EASTWARD.
WITH THE UPPER RIDGE INCREASING H500 HEIGHTS A BIT CURRENT TEMP
FCST OF 100 AGAIN FRIDAY AND 99 SATURDAY STILL LOOK GOOD. WILL
INCLUDE A 20 PERCENT CHANCE OF DIURNAL AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AREA AS LOW AND MID LEVEL MOISTURE
GRADUALLY INCREASES. AT THE SURFACE...MODELS INDICATE A WEAK
THERMAL TROUGH ACROSS THE UPSTATE/MIDLANDS EACH DAY. THIS WILL BE
A FOCUSING MECHANISM FOR THE CONVECTION. OVERNIGHT LOWS IN THE
MIDDLE 70S. NORMAL HIGHS AREA IN THE LOWER 90S AND LOWS IN THE
LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

LITTLE CHANGE TO THE MEDIUM AND LONG RANGE MODELS WHICH HAVE THE
HIGH PRESSURE RIDGE CONTINUING TO RETROGRADE TO THE WEST TO THE
ROCKIES AND AMPLIFYING. THIS WILL ALLOW A DEEP TROUGH OF LOW
PRESSURE TO SETTLE OVER THE EASTERN U.S BEGINNING ON SUNDAY AND
CONTINUING INTO THE MIDDLE OF NEXT WEEK. TEMPS WILL REMAIN ABOVE
NORMAL OVER THE WEEKEND BUT WILL BY MID WEEK.

PRECIPITABLE WATER VALUES DURING THIS PERIOD WILL BE INCREASING
FROM AROUND 1.75 INCHES TO AROUND OR EXCEEDING 2 INCHES BY
SUNDAY INTO WEDNESDAY. WITH INCREASED MOISTURE AND SOME UPPER SUPPORT
WILL CONTINUE A DIURNAL TREND OF POPS. WILL CONTINUE WITH SLIGHT
CHANCE/CHANCE POPS OVER THE WEEKEND INCREASING TO CHANCE POPS MONDAY
THROUGH WEDNESDAY AS A FRONTAL BOUNDARY APPROACHES THE AREA FROM
THE NORTH.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

AN UPPER LEVEL DISTURBANCE CROSSING THE AREA WILL KEEP CLUSTERS OF
STORMS CROSSING THE TAF SITES THROUGH 03Z. EXPECT MVFR/IFR IN
CONVECTION. WITH LOSS OF DAYTIME HEATING...EXPECT STORMS TO DIMINISH
THIS EVENING. PATCHY LATE NIGHT EARLY FOG POSSIBLE IN AREAS WHERE
PRECIP OCCURRED. INCLUDED MVFR FOG AT KOGB GIVEN MORE MOIST
ATMOSPHERE. VFR ALL TAF SITES AFTER 14Z. ISOLATED TO SCATTERED
CONVECTION POSSIBLE AFTER 18Z.

EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS...AND AREAS OF LATE NIGHT AND EARLY MORNING
FOG THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 5, 5:11 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT THU JUL 5 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 8:15 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
815 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
07/05/2012                   RICHMOND           GA   LAW ENFORCEMENT

            TREES DOWN ON JONATHAN CIRCLE AND OFF MIKE PADGETT
            HIGHWAY.

&&

MORRISON
Local storm report, Jul 5, 8:31 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
831 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     3 NNW AUGUSTA           33.50N 82.01W
07/05/2012                   RICHMOND           GA   LAW ENFORCEMENT

            TREES DOWN OFF WASHINGTON ROAD AT WOODBINE.

&&

MORRISON
Special weather statement, Jul 5, 8:34 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
834 PM EDT THU JUL 5 2012

GAZ077-060130-
BURKE-
834 PM EDT THU JUL 5 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
930 PM EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO BURKE COUNTY FROM THE NORTH.
THE STORMS WILL BE IN THE COUNTY THROUGH 1000 PM. THE STORMS WILL
LIKELY CONTAIN WIND GUSTS OF 40 TO 50 MPH...HEAVY DOWNPOURS...AND
FREQUENT CLOUD-TO-GROUND LIGHTNING. PONDING OF WATER WILL OCCUR
IN POOR-DRAINAGE AREAS.

&&

LAT...LON 3288 8216 3324 8224 3328 8220 3325 8211
      3323 8210 3323 8208 3306 8157 3304 8154
      3293 8174 3293 8179 3294 8182 3294 8188
      3292 8196 3291 8208 3289 8211
TIME...MOT...LOC 0032Z 344DEG 7KT 3318 8193
Local storm report, Jul 5, 8:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
842 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     2 SE PEAK               34.22N 81.30W
07/05/2012                   RICHLAND           SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

CHERRY
Local storm report, Jul 5, 8:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     SILVERSTREET            34.22N 81.71W
07/05/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN AT SC 121 AND ELISHA CHURCH ROAD

&&

CHERRY
Local storm report, Jul 5, 9:02 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
902 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     4 W NEWBERRY            34.28N 81.68W
07/05/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN AT GREENTREE ROAD AND TRINITY CHURCH
            ROAD

&&

CHERRY

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:00 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda60 min
Jul 5, 8:06 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland, Saluda54 min
Jul 5, 8:16 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.